MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0420
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/02/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was bent in multiple locations along its length.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was intact with the pusher assembly.Conclusions: evaluation of the returned device revealed the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The friction lock inner diameter (id) is smaller than the rest of the introducer sheath, which allows the introducer sheath to properly seat on the ruby coil mid-joint.If the pusher assembly mid-joint is forcefully withdrawn beyond the introducer sheath friction lock, it is likely that resistance will be experienced by the physician upon attempting to advance the ruby coil.Further evaluation revealed the pusher assembly was bent.This damage was likely incidental and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the portal veins using ruby coils.During the procedure, the physician successfully placed some ruby coils, pod coils, other manufacturers'' coils and vascular plugs into the portal veins.While attempting to advance a new ruby coil through the other manufacturer's microcatheter, the physician encountered resistance and was unable to advance the coil.Therefore, the ruby coil and its introducer sheath were removed from the hub of the microcatheter.The physician then attempted to advance the ruby coil onto the table and noticed that the coil would not advance out of its introducer sheath.Thereafter, the procedure was successfully completed using new ruby coils, pod coils, other manufacturers' coils and vascular plugs.It should be noted that the physician did not maintain a continuous flush through the rotating hemostasis valve (rhv) but did flush the microcatheter in between each coil.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6140425
Report Number3005168196-2016-01754
Device Sequence Number153696
Product Code HCG
UDI-Device Identifier00814548012865
UDI-Public00814548012865
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/02/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2022
Device Catalogue NumberRBY2C0420
Device Lot NumberF42598
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2016
Initial Report FDA Received Date12/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR